Kentucky, 2010

Damaging Winds in Kentucky, June 24, 2010

June 24, 2010 · NWS LMK · 4 events in 2 counties and zones

A cold front stretched along the Ohio River by mid-morning. South of this front high instability led to development of storms across south Central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front stretched along the Ohio River by mid-morning. South of this front high instability led to development of storms across south Central Kentucky. Despite convective debris from an earlier MCS, a couple of storms were able to become strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 24, 12:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 24, 12:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
117 PM EDT THU JUN 24 2010

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

AT 14Z THE COLD FRONT WAS NEAR THE OHIO RIVER WITH EVANSVILLE AND
CINCINNATI BOTH INDICATING NORTHWEST WINDS WHILE SOUTHWEST WINDS
WERE NOTED AT SDF. A FEW LIGHT SHOWERS WERE DEVELOPING NORTHEAST OF
LOUISVILLE AND EXTENDING UP TOWARD CINCINNATI. FOR THE AFTERNOON ALL
SHORT RANGE MODELS CONTINUE TO INDICATE THE BEST CHANCE FOR STORMS
WILL BE SOUTH OF THE BLUEGRASS AND WESTERN KENTUCKY PARKWAYS
GENERALLY AFTER 17Z.

FOR THIS UPDATE I WILL NOT MENTION PRECIPITATION OVER MOST OF
SOUTHERN INDIANA AND ONLY ISOLATED STORMS NEAR THE OHIO RIVER.
TEMPERATURES SOUTH OF THE FRONT WERE GENERALLY IN THE LOW AND MID
80S AND WE STILL EXPECT READINGS ACROSS SOUTHERN KENTUCKY TOP WARM
INTO THE LOWER 90S. NEAR THE FRONT TEMPERATURES WILL BE SLOW TO WARM.

.SHORT TERM (TODAY AND TONIGHT)...

REMNANTS OF WEAKENING LINEAR MCS WILL BE IN OR NEAR OUR NRN FA BY
FCST ISSUANCE TIME ALONG/JUST AHEAD OF PRE-FNTL TROF FROM CENTRAL
INDIANA INTO SRN IL. CDFNT LAGS BEHIND FROM NWRN INDIANA TO NEAR
STL.

POPS TDA DEPENDENT ON FRONTAL TIMING ENCROACHING ON INCREASINGLY
UNSTABLE AMS AND HIGH RESOLUTION GUIDANCE. OUR LOCAL WRF APPEARS TO
HAVE THE BEST HANDLE ON WEAKENING STORMS HEADED OUR WAY...SHOWING A
MIN OF ACTIVITY FROM THE OHIO RIVER INTO SRN INDIANA AT 12Z. HIGH
RES MODEL THEN INDICATES REDEVELOPMENT BEGINNING BY LATE MORNING
NEAR THE OHIO RIVER AS CONVECTIVE TEMPS IN THE MID/UPPER 80S ARE
REACHED. PRIME STORM COVERAGE SHUD BE FROM MID AFTN INTO EARLY EVE
ALONG/AHEAD OF THE FRONT FROM LEX WSW TO SOUTH OF SDF AND WELL NORTH
OF BWG. MODEL SOUNDINGS INDICATE LITTLE/NO CAP...FAIRLY STEEP LOW TO
MID LEVEL LAPSE RATES...-6 TO -10 LIFTED INDICES AND 2000-4000 J/KG
CAPE DEVELOPMENT ACRS THE SRN HALF OF OUR FA. MULTICELL PULSE
STORMS...MAINLY IN LINEAR FASHION...SHUD BE MAXED OUT FROM LATE AFTN
TO EARLY EVE ACRS THE SRN THIRD OF OUR FA WITH A FEW STORMS POSSIBLY
PRODUCING MICROBURST DAMAGING WINDS/SMALL HAIL.

WILL GO WITH HI CHC POPS ACRS DOWNSTATE KY THIS AFTN...TAPERING TO
LOWER POPS NWD. TEMPS SHUD BE MODIFIED SOMEWHAT TDA BY CONVECTIVE
ACTIVITY...ESPECIALLY ACRS OUR NRN FA.

WE WILL SEE AN INFLUX OF LOWER DEWPOINTS TNGT...ESPECIALLY ACRS THE
NORTH. OVER THE SOUTH...DEWPOINTS WILL BE SLOWER TO FALL...WITH SOME
FOG DEVELOPMENT LIKELY.

.LONG TERM (MONDAY - SUNDAY)...

IN THE WAKE OF THE COOL FRONT TODAY DRIER AIR WILL FILTER INTO THE
REGION FOR THE END OF THE WORKWEEK. THOUGH HIGH TEMPS FRIDAY WILL
DROP ONLY A FEW DEGREES FROM TODAY LOWER DEWPOINTS WILL MAKE IT FEEL
LESS MUGGY THAN IT HAS RECENTLY. AS WINDS SHIFT TO THE SOUTH ON
SATURDAY TEMPS WILL REBOUND BACK INTO THE LOW 90S. HOWEVER BETTER
MOISTURE ADVECTION WILL HOLD OFF UNTIL SUNDAY WITH DEEP
SOUTHWESTERLY FLOW DEVELOPING. THEREFORE HEAT INDICES WILL REMAIN
LOWER ON SATURDAY.  FRIDAY AND SATURDAY SHOULD REMAIN DRY FOR THE
REGION. HOWEVER...WITH THE MOISTURE RETURN SUNDAY AHEAD OF THE NEXT
COOL FRONT AND TEMPERATURES WARMING INTO THE LOW TO MID
90S...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
SUNDAY AFTERNOON.

THE NEXT COOL FRONT WILL TRAVERSE THE FORECAST AREA ON MONDAY. THIS
WILL BRING THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE
LONG TERM. BEHIND THIS FRONT AN H5 TROUGH WILL DROP FROM CANADA
INTO THE GREAT LAKES REGION BY TUESDAY. THIS TROUGH WILL SLOWLY MOVE
OFF TO THE EAST. WITH NORTHERLY FLOW ALOFT WE WILL SEE COOLER TEMPS
ACROSS THE REGION ON TUESDAY AND WEDNESDAY WITH HIGHS AROUND
SEASONAL NORMS.

&&

.AVIATION (18Z TAF ISSUANCE)...

A COOL FRONT HAD MOVED SOUTH OF SDF AND WAS NEAR LEX AT 17Z. A LINE
OF THUNDERSTORMS HAD DEVELOPED ON THE FRONTAL BOUNDARY WITH THE
GREATEST CONCENTRATION ACROSS THE BLUEGRASS REGION OF CENTRAL
KENTUCKY. A SCATTERED TO BROKEN LINE OF STORMS WILL CONTINUE TO MOVE
SLOWLY SOUTHEAST ACROSS CENTRAL KENTUCKY THIS AFTERNOON AND INTO THE
EVENING. STORMS SHOULD BE OUT OF THE LEX VICINITY BY 20Z AND BWG BY
22Z. VFR CONDITIONS ARE EXPECTED OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........JA
SHORT TERM.....DK/11
LONG TERM......EES
AVIATION.......JA
Hazardous weather outlook, Jun 24, 10:00 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1100 AM EDT THU JUN 24 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1100 AM EDT THU JUN 24 2010 /1000 AM CDT THU JUN 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COOL FRONT WILL MOVE THROUGH OUR REGION THIS AFTERNOON. ISOLATED
TO SCATTERED THUNDERSTORMS WILL BE NOTED PRIMARILY ACROSS NORTH
CENTRAL KENTUCKY EARLY THIS AFTERNOON. STRONGER STORM DEVELOPMENT IS
EXPECTED INTO EARLY EVENING...PRIMARILY ACROSS SOUTH CENTRAL AND
EAST CENTRAL KENTUCKY AS THE FRONT IMPINGES ON THAT AREA. A FEW OF
THESE STORMS COULD PRODUCE MICROBURST DAMAGING WINDS AND SMALL HAIL
IN ADDITION TO FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COOL FRONT WILL PASS THROUGH THE REGION ON MONDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY AHEAD OF AND
ALONG THIS FRONT. ANY STORMS THAT DEVELOP WILL HAVE BRIEF HEAVY
RAINFALL...GUSTY WINDS...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JA

In the hours before

Special weather statement, Jun 24, 11:31 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 PM EDT THU JUN 24 2010

KYZ041>043-049-057-241700-
BOURBON-CLARK-FAYETTE-MADISON-NICHOLAS-
1231 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
LEXINGTON TO 7 MILES NORTHEAST OF CARLISLE...AND MOVING SOUTHEAST AT
30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL ALSO IMPACT...
   LEXINGTON...
   WINCHESTER...

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 101 AND 98.

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 104 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3830 8385 3812 8408 3796 8399 3780 8432
      3789 8446 3793 8449 3797 8458 3803 8467
      3811 8464 3821 8442 3822 8443 3844 8397
      3841 8393 3837 8391 3834 8384
TIME...MOT...LOC 1630Z 310DEG 26KT 3806 8454 3836 8392

JDA
Special weather statement, Jun 24, 12:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
139 PM EDT THU JUN 24 2010

KYZ040-047-048-055-056-241830-
BOYLE-GARRARD-JESSAMINE-MERCER-WOODFORD-
139 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS WILL MOVE SOUTHEAST ACROSS MERCER...NORTHERN
BOYLE...AND SOUTHERN WOODFORD COUNTIES.

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
NICHOLASVILLE TO 6 MILES WEST OF HARRODSBURG...AND MOVING SOUTHEAST
AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL ALSO IMPACT...
   SULPHUR WELL...
   DANVILLE...
   JUNCTION CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3781 8448 3758 8478 3775 8501 3794 8474
TIME...MOT...LOC 1738Z 309DEG 21KT 3790 8473 3775 8495

JSD
Special weather statement, Jun 24, 1:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM EDT THU JUN 24 2010

KYZ046>049-055>057-066-067-241845-
BOYLE-CASEY-CLARK-GARRARD-JESSAMINE-LINCOLN-MADISON-MERCER-
WASHINGTON-
207 PM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS WILL MOVE ACROSS BOYLE...GARRARD...MADISON...AND CLARK
COUNTIES.

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINCHESTER
SOUTHWEST TO JUST SOUTH OF HARRODSBURG. THESE STORMS WERE MOVING
SOUTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL ALSO IMPACT...
   RICHMOND...
   NEVADA...
   BRYANTSVILLE...
   COMBS...
   BIG HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3784 8401 3782 8412 3780 8408 3778 8410
      3766 8410 3764 8413 3757 8410 3756 8418
      3752 8421 3753 8435 3747 8438 3747 8446
      3734 8450 3736 8457 3730 8464 3757 8505
      3763 8504 3763 8516 3766 8520 3794 8398
TIME...MOT...LOC 1804Z 283DEG 48KT 3793 8377 3771 8469

JSD

The radar

The Louisville radar (KLVX), 110 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyle

When
June 24, 1:30 PM EST
Where
Boyle County, 0.55 mi E of Baugham Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.630, -84.770

A roof was blown off a barn.

Thunderstorm Wind, Casey

When
June 24, 2:55 PM EST
Where
Casey County, Dunnville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.200, -85.000

A tree was blown down and was blocking the roadway.

Thunderstorm Wind, Casey

When
June 24, 2:57 PM EST
Where
Casey County, 1.1 mi W of Mintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.180, -84.840

Wind gusts estimated to be 60 mph were reported in Mintonville.

Thunderstorm Wind, Boyle

When
June 24, 3:30 PM EST
Where
Boyle County, 0.88 mi NE of Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -84.790

A trained spotter reported an estimated wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244292, 244294, 244293, 244295.